garlic and hiv meds
Aug 21, 2012
My domestic partner has been taking truvada and viramune for several years now. He is Italian and eats a LOT of garlic that is sauteed. I read that allicin in garlic can induce the P-450 liver enzyme. But I also know that allicin is degraded by merely cooking it. So if he or I are cooking the garlic and not eating it raw, will that be OK? Or is the other compounds that result when allicin is broken down the substance that induces the P-450 liver enzyme. He's been on anti-virals for over 15 years and eats a lot of cooked garlic.
Response from Dr. Young
Hello and thanks for posting.
As far as I know, there are no clinically significant interactions between garlic (raw or cooked) and HIV medications. Indeed, if his HIV viral load is suppressed through all that terrific Italian food, this is proof that there hasn't been any problems.
Buon appetito, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.